From America On-Line:
At 16 I was diagnosed with Crohn's Disease and given prednisone [a
medication] for nearly 1 year. I was in remission for 4 years with no medications. At 20 I was falling ill with all of the symptoms of diabetes but did not recognize them. After 2 months of deteriorating health, I visited my gastroenterologist thinking that Crohn's might be the problem. I described my symptoms, thirst, vision, urination, loss of weight and complete lack of energy. The doctor put me back on prednisone and advised me to increase my calorie intake through supplemental shakes and home cooked meals. Two days later his office called and urged me to go directly to the emergency room, explaining that the blood tests they had run came back with glucose levels over 700. By the time I reached the hospital my sugars had blown past 1000. Needless to say I was
barely conscious. I am 22 now and things are all back to normal and I feel
wonderful. Is there a correlation between prednisone and the onset of Type 1 diabetes?
There is no direct correlation between prednisone and Type 1 diabetes but
steroids are known to reduce glucose tolerance and can cause overt diabetes
themselves. However, once the steroids are stopped (or greatly reduced)
the latter goes away whereas type 1 diabetes doesn't. Another way to look
at it is that the steroids made the diabetes appear a bit faster, but that
it was on the way.
Original posting 5 Jun 1998
Posted to Research: Causes and Prevention
and Other Medications
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.